Sometimes figuring out what NOT to do can be as important as what TO do. These are some of the most common myths regarding overdoses.
If you use it can happen to you. In fact, experienced long-term users are more likely to experience fatal or non-fatal overdoses than novice users.
If someone is really stoned, you may be leaving them to a slow drift into death
This can rapidly change their core body temperature, which could put them in shock – extremes of temperature tend to shut your body down. It can also result in drowning.
As of January 1, 2013, California enacted the 911 Good Samaritan Law. This law encourages witnesses at the scene of a suspected drug or alcohol overdose to seek emergency assistance right away without fear of arrest for minor drug law violations
If they aren’t responding they need urgent help – trying to walk them around will just waste time.
The Narcan will wear off in an hour or two and it’s easy to drop again, even if you don’t have more.
Purity change can lead to OD, but most ODs are a result of polydrug use: alcohol/pills + smack = OD.
Some new users OD, but most people who OD have been using for years. This sometimes happens to users who are trying to stop using or who have been in prison or rehab. This is because tolerance levels change over very short periods of time – even in a couple of days. One of the most common OD scenarios is when people use even small amounts of heroin when they have been taking pills and booze.
Most ODs are accidental.
The only drug that will help is Narcan.
These sounds mean they are having trouble breathing – not OK.
Most people who OD lapse in and out of unconsciousness for some time.
Will give them a cold arse. If nothing more useful is done, soon their whole body will be cold.
Your friends may be too out of it to help, or may not know what to do. Make sure they do know what to do!
Some ODs happen quickly, but most people who fatally OD take a while to die – their breathing gradually slows and then stops.